High Wind, Cody Foothills
- When
- April 27, 2:27 AM MST to 6:57 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A tight pressure gradient coupled with a strong cold front to produce high wind across the Cody Foothills as well as along the southern wind corridor from eastern Sweetwater County through Natrona County. The peak gust was 69 mph at a station on the west side of Cody.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A tight pressure gradient coupled with a strong cold front to produce high wind across the Cody Foothills as well as along the southern wind corridor from eastern Sweetwater County through Natrona County. The peak gust was 69 mph at a station on the west side of Cody.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 26, 11:18 PM MST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE RIVERTON WY 1218 AM MDT FRI APR 27 2012 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT A DYNAMIC NEGATIVELY TILTED TROUGH AND AN ASSOCIATED COLD FRONT WILL SWEEP THROUGH THE AREA TODAY. AREAS OF STRONG WIND AND RAIN CHANGING TO SNOW WILL BE THE PRIMARY CONCERNS WITH THIS SYSTEM. THE DYNAMIC NATURE OF THE TROUGH WILL ADD AN ELEMENT OF CHAOS TO WHERE THE MOST PRECIP MAY FALL. STRONG DOWNWARD FORCING BEHIND THE TROUGH AXIS WILL MOST LIKELY HALT THE PRECIP ACROSS THE SOUTH THE EARLIEST...PERHAPS EVEN BY THIS AFTERNOON. A WIDESPREAD 6 TO 8 INCHES OF SNOW CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE WEST...WITH A LOCAL 9 TO 12 INCHES POSSIBLE. LOWER ELEVATIONS WILL LIKELY CHANGE TO SNOW BY SUNRISE. SNOW WILL PRIMARILY ACCUMULATE ON VEGETATION AND ELEVATED SURFACES BUT HEAVIER SNOW BANDS MAY CAUSE SLUSHY AREAS ON ROADS AND SIDEWALKS...1 TO 3 INCHES IS POSSIBLE IN THE LOWER ELEVATIONS WITH LOCALLY HIGHER AMOUNTS POSSIBLE NORTH OF JACKSON. THE FRONT WILL MOVE RAPIDLY ACROSS THE STATE...EXITING THE EASTERN ZONES BY NOON. MODERATE TO STRONG WINDS WILL ACCOMPANY THE COLD FRONT WITH SUSTAINED 25 TO 40 MPH WINDS...GUSTING TO 60 MPH OVER FAVORED AREAS ACROSS EASTERN SWEETWATER COUNTY...FREMONT COUNTY...AND NATRONA COUNTY...STRONG WINDS ARE ALSO POSSIBLE ALONG THE WIND RIVER MOUNTAINS...SOUTHERN ABSAROKAS...THE LANDER AREA...AND THE UPPER WIND RIVER BASIN...THOUGH WINDS ARE NOT SUPPOSED TO EXCEED WARNING CRITERIA...THE DAY WILL STILL BE VERY WINDY. THE STRONG WINDS WILL TAPER OFF BY LATE THIS AFTERNOON ACROSS THESE AREAS. STRONG WINDS ALONG THE CODY FOOTHILLS... MAINLY IN AREAS ADJACENT TO THE MOUNTAINS BETWEEN CODY AND CLARK...WILL BLOW THROUGH THE EARLY MORNING HOURS...MODERATING AFTER 9AM. THE UPPER LOW RESPONSIBLE FOR TODAYS WEATHER WILL STALL OUT OVER THE STATE...AND WILL REMAIN AN INFLUENCE ON OUR WEATHER THROUGH THE SHORT TERM. THERE IS SOME MODEL DISAGREEMENT ON THE STRENGTH AND POSITION OF THE UPPER LOW...HAVE KEPT AT LEAST SLIGHT CHANCE POPS IN MUCH OF CENTRAL AND NORTHERN WYOMING THROUGH SUNDAY...THERE IS SOME MODEL AGREEMENT ON THE UPPER LOW LIFTING OUT OF THE AREA ON SUNDAY NIGHT...SO JUST KEPT SOME MENTION OF PRECIP OVER THE HIGHER ELEVATIONS OF THE NORTH. THE UPPER LOW WILL ALSO KEEP TEMPERATURES RATHER COOL WHEN COMPARED TO THE RECENT WARM SPELL...HIGH TEMPERATURES THROUGH SUNDAY WILL BE 5 TO 10 DEGREES BELOW SEASONAL NORMS...LOWS WILL DIP INTO THE TEENS AND TWENTIES ACROSS THE WEST...AND INTO THE 30S EAST OF THE DIVIDE...GIVE OR TAKE DEPENDING UPON CLOUD COVER. .LONG TERM...MONDAY THROUGH FRIDAY MODELS CONTINUE TO SHOW A WEST FLOW ALOFT OVER THE AREA THROUGH THE ENTIRE LONG TERM. FAST WEATHER SYSTEMS WILL PASS THROUGH THIS FLOW BRINGING CHANCES OF RAIN SHOWERS AND MOUNTAIN SNOW TO THE REGION MONDAY AND TUESDAY. ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY. FOR WEDNESDAY THROUGH FRIDAY THE BEST CHANCE OF PRECIP LOOKS TO BE IN THE WESTERN MOUNTAINS WITH ISOLATED ACTIVITY ELSEWHERE. BREEZY TO WINDY IN THE WIND PRONE AREAS MOST EVERY AFTERNOON AND EARLY EVENING AS THINGS WILL TEND TO MIX OUT. TEMPS WILL BE CLOSER TO SEASONAL NORMALS WITH 60S AND 70S EAST OF THE DIVIDE AND 50S TO AROUND 60 FOR THE WEST. && .AVIATION.../18Z ISSUANCE/ A DECK OF HIGH CLOUDS OVER EASTERN AND NORTHERN WYOMING EXISTS ON THE NORTH AND EAST SIDE OF A CLOSED LOW SPINNING AROUND IN NORTHERN WYOMING AS IT TRACKS EAST. BEHIND THE LOW LOW CLOUDS ARE WRAPPING CYCLONICALLY AROUND THE BACKSIDE OF THE LOW ACROSS WESTERN WYOMING WEST OF THE DIVIDE WITH THE LOWER CLOUD DECK BECOMING LESS CONTINUOUS ACROSS SWEETWATER COUNTY. THESE LOWER CLOUDS WILL BE PRODUCING NUMEROUS SNOW SHOWERS ACROSS WESTERN WYOMING. THE LOW CLOUDS AND SNOW WILL RESULT IN WIDESPREAD MVFR/IFR CONDITIONS AND MTN OBSCURATIONS OVER THE WEST. THESE WEATHER CONDITIONS WILL ALSO OCCUR OVER THE BIG HORN MOUNTAINS AND NORTHERN JOHNSON COUNTY BUT THE LOWER ELEVATIONS OF NORTHERN JOHNSON COUNTY WILL SEE MOSTLY RAIN SHOWERS. THE BIG HORN BASIN WILL SEE SCATTERED RAIN SHOWERS. STRONG WEST WINDS ON THE SOUTH SIDE OF THE LOW WILL OCCASIONALLY BLOW AT SPEEDS AS HIGH WAS 30 TO 40 MPH WITH GUSTS OF 40 TO 60 MPH FROM PORTIONS OF THE WIND RIVER BASIN INCLUDING KRIW TO KCPR INCLUDING THE GREEN MOUNTAINS AND THE ADJACENT LOWER ELEVATIONS OF NATRONA COUNTY. NORTHERN JOHNSON COUNTY WILL EXPERIENCE STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ALONG WITH THE NUMEROUS RAIN SHOWERS THIS AFTERNOON. TONIGHT THE VERTICALLY STACKED LOW WILL MAKE A LEFT TURN AND SLOWLY TRACK NORTH TOWARD THE DAKOTAS. NUMEROUS RAIN AND MOUNTAIN SNOW SHOWERS WILL LINGER IN NORTHERN WYOMING TONIGHT AND SATURDAY AS MOISTURE WRAPS AROUND THE WEST AND SOUTH SIDE OF THE SLOWLY EXITING LOW. SCATTERED SHOWERS WILL OCCUR IN CENTRAL WYOMING. BRISK NORTHWEST WINDS WILL CONTINUE IN NORTHERN JOHNSON COUNTY INCLUDING THROUGH KBYG SATURDAY. && .FIRE WEATHER... A STRONG COLD FRONT WILL BLAST EAST ACROSS THE AREA TODAY. WIDESPREAD SHOWERS...CHANGING TO SNOW IS EXPECTED ACROSS THE WEST. IT WILL TURN SHARPLY COLDER BEHIND THE FRONT. STRONG WINDS WILL CONTINUE THROUGH THE DAY TODAY. IT WILL CONTINUE TO BE QUITE COOL AND UNSETTLED THROUGH AT LEAST SATURDAY...WITH RAIN AND SNOW SHOWERS CONTINUING ACROSS THE WEST AND NORTH. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ017-019-020-030. HIGH WIND WARNING UNTIL 9 AM MDT THIS MORNING WYZ003. && SHORT TERM...ALLEN LONG TERM...AR AVIATION...LIPSON FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 946 PM MDT THU APR 26 2012 WYZ001>020-022>030-271200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 946 PM MDT THU APR 26 2012 ...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT INTO FRIDAY MORNING... ...HIGH WIND WARNING FOR EASTERN SWEETWATER AND SOUTHEAST FREMONT COUNTIES LATE TONIGHT INTO THE DAY FRIDAY... ...HIGH WIND WATCH FOR THE WIND RIVER BASIN AND MUCH OF NATRONA COUNTY ON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT VERY STRONG WINDS ARE EXPECTED ALONG THE CODY FOOTHILLS THROUGH MID MORNING FRIDAY. HIGH WINDS ARE ALSO EXPECTED TO DEVELOP IN WAKE OF A COLD FRONT ACROSS EASTERN SWEETWATER AND SOUTHEAST FREMONT COUNTIES LATE TONIGHT AND LAST THROUGH THE DAY FRIDAY. A STRONG COLD FRONT COULD ALSO RESULT IN SEVERAL INCHES OF SNOW ACROSS THE HIGHER MOUNTAIN PASSES IN THE WEST...CREATING SLUSHY ROADS AND DIFFICULT DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY...VERY STRONG WINDS ARE EXPECTED TO CONTINUE ACROSS EASTERN SWEETWATER AND SOUTHEAST FREMONT COUNTIES...AND COULD DEVELOP ACROSS THE WIND RIVER BASIN INTO NATRONA COUNTY. PLEASE SEE THE HIGH WIND STATEMENT...FOR THE LATEST INFORMATION ON THIS HIGH WIND EVENT. FOUR TO EIGHT INCHES OF SNOW IS QUITE POSSIBLE IN THE NORTHWEST MOUNTAINS FRIDAY INTO FRIDAY NIGHT...ESPECIALLY ABOVE 9000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE CAUSED BY THE WIND AND ANY SNOW ACCUMULATION. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1125 PM MDT THU APR 26 2012 WYZ012-013-023-024-270800- JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS- 1125 PM MDT THU APR 26 2012 IN WAKE OF A COLD FRONT...RAIN CONTINUES TO CHANGE TO SNOW ACROSS STAR VALLEY AND JACKSON HOLE...AS COLDER AIR PUSHES INTO WESTERN WYOMING. ROADS WILL REMAIN WET ACROSS THE LOWER ELEVATIONS...BUT WILL BECOME SLICK ACROSS MOUNTAIN PASSES TONIGHT. THE HEAVIEST PRECIPITATION WILL COME TO AN END BY AROUND 3 AM...BUT SNOW WILL REMAIN POSSIBLE FRIDAY...ESPECIALLY ACROSS JACKSON HOLE AND SURROUNDING MOUNTAINS. 21
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368138, 368139, 368141, 368140.